Arizona, 2023Wildfire in Arizona, July 13 to 16, 2023
July 13 to 16, 2023 · NWS TWC · 2 events in 2 counties and zones
The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 7:45 AM MST, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 7:45 AM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
745 AM MST Thu Jul 13 2023
.SYNOPSIS...The favorable Monsoon flow that finally brought
deeper moisture and a daily chance of thunderstorms to the area
will waver as high pressure shifts overhead and northwest of the
area. Expect fewer storms as a result, along with hotter
temperatures bringing a possible return of excessive heat by this
weekend.
&&
.DISCUSSION...Some weak showers developed overnight and have
since dissipated, so development of storms could be delayed just
a tad this afternoon. Otherwise looking at the 12Z sounding,
there is a minimal amount of CAPE, limiting the deep convection
for this morning. Also in the sounding, there is a fair amount of
warm air aloft that will inhibit any deeper convection as well.
Moisture is still around with 1.76 inches of precipitable water in
the sounding as well as surface dew points in the upper 50s and
lower 60s, so that will aid in storm development. The upper level
high is currently located over the Arizona/New Mexico border. The
main question mark for the day is where that high shifts to. If
the high shifts eastward more into New Mexico, there will be more
difluence aloft and allow for some cooler temperatures aloft as
well, so some deeper convection could be possible for areas east
of Tucson in mainly the evening hours. However, if the high stays
in place or begins to shift westward, deeper convection will be
hard to get with the current dynamics in place.
&&
.AVIATION...valid through 14/12Z
SCT-BKN clouds AOA 10-15k ft MSL. SCT -SHRA/TSRA after 13/19Z.
SFC winds less than 10kts this morning, becoming WLY/NWLY this
afternoon 10 to 15 kts and gusty at times. Strong erratic
thunderstorm outflows possible in the afternoon and evening hours.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Afternoon thunderstorm activity diminishes as we
head into the weekend, with hotter temperatures returning. An
Excessive Heat Warning is in effect Saturday through Monday.
Looking into next week, a more favorable pattern for thunderstorm
activity moves into the area, resulting in an increase in
thunderstorm coverage and intensity by Monday.
&&
.PREV DISCUSSION... /issued 237 AM MST Thu Jul 13 2023/
Deep moisture still in place as our pattern change leads to a
broad area of upper level diffluence this morning. A few morning
showers around the area. Scattered showers with isolated embedded
thunderstorms possible in the morning hours. We'll pick up a weak
easterly steering component to our flow today that could bring
some outflow from the higher terrain later in the afternoon and
evening hours. Otherwise we will start to fight some warming aloft
that will eat into our convective potential today. Overall a slow
drying trend will become apparent as well.
Fewer thunderstorms into the weekend with strong high pressure
bringing near record heat to the area Saturday and Sunday.
Positive height anomalies build back east of the area early next
week, with a strong thunderstorm upswing likely Monday and/or
Tuesday. Next week looking particularly interesting with the
potential of an inverted trough rotating under the ridge the
second half of the week.
&&
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 6 AM Saturday to 11 PM MST Monday
for AZZ501>509.
&&
Tetrault
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 13, 1:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Thu Jul 13 2023
AZZ503-132100-
Upper Santa Cruz River and Altar Valleys including Nogales-
126 PM MST Thu Jul 13 2023
...A strong thunderstorm will impact portions of central Santa Cruz
County through 200 PM MST...
At 125 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Rico, or 9 miles northwest of Nogales, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rio Rico.
This includes Interstate 19 between mile markers 8 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3140 11106 3152 11111 3158 11094 3144 11090
TIME...MOT...LOC 2025Z 246DEG 8KT 3148 11101
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHWildfire, Upper Gila River and Aravaipa Valleys
- When
- July 13, 2:00 PM MST to July 16, 2:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.
Wildfire, Galiuro and Pinaleno Mountains
- When
- July 13, 2:00 PM MST to July 16, 2:00 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, July 13 to 14, 20231 death · $260,000 · 74 kt wind · 37 events
- Excessive Heat in Louisiana, July 13, 20231 death · 6 events
- Flash Flooding and Damaging Winds in Mississippi, July 13, 2023$3.7 million · 11 events
- Hail in Minnesota, July 13, 2023$1.0 million · 3 in hail · 17 events
- Hail and Damaging Winds in Minnesota, July 13, 2023$648,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in New York, July 13, 2023$624,000 · 51 kt wind · 16 events
- Tornado and Damaging Winds in Vermont, July 13, 20231 injured · $360,000 · EF0 · 19 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2023$186,000 · 1.25 in hail · 36 events
- Flash Flooding in Vermont, July 13 to 19, 2023$400,000 · 4 events
- Hail and Damaging Winds in Virginia, July 13, 2023$92,000 · 1 in hail · 33 events
- Flash Flooding and Flooding in New York, July 13 to 15, 20231 injured · 1.25 in hail · 68 events
- Hail in South Dakota, July 13, 2023$120,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125384, 1125385.